Kansas, 2015

Tornado and Hail in Kansas, April 12, 2015

April 12, 2015 · NWS DDC · 9 events in 4 counties and zones

A cold front advanced across the area during the afternoon and evening. There were also residual outflow boundaries from convection the day before that provided a focusing area for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front advanced across the area during the afternoon and evening. There were also residual outflow boundaries from convection the day before that provided a focusing area for thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 12, 1:36 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 12, 1:36 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
236 PM CDT SUN APR 12 2015

...UPDATED LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 206 PM CDT SUN APR 12 2015

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ABOVE OR JUST EAST
OF A HAYS, DODGE, TO LIBERAL LINE SPREADING EASTWARD AS THE
EVENING PROGRESSES. THIS IS DUE TO AMPLE MOIST LOWER LEVELS, A
SURFACE COLD FRONT MOVING THROUGH WESTERN KANSAS, RESIDUAL OUTFLOW
FROM STORMS THAT PASSED THROUGH LAST NIGHT, 40+ KNOT 0-6 KM SHEAR,
CAPE VALUES OVER 2000, AND AN UPPER LEVEL SHORTWAVE MOVING THROUGH
THE NORTHERN AND CENTRAL PLAINS. SINCE THE ATMOSPHERE WILL BE
UNSTABLE, A FEW OF THESE STORMS MAY BECOME SEVERE, MAINLY ACROSS
SOUTH CENTRAL KANSAS THROUGH THE EVENING HOURS. THESE STORMS WILL
GENERALLY MOVE TO THE NORTHEAST AS THE EVENING PROGRESSES,
OTHERWISE EXPECT PARTLY CLOUDY SKIES ACROSS THE CWA. THE
AFOREMENTIONED COLD FRONT SLIDES FARTHER SOUTH OVERNIGHT CONFINING
STORM CHANCES ACROSS SOUTH CENTRAL KANSAS AND ALONG THE KS/OK
BORDER. PRECIPITATION CHANCES THEN END BY SUNRISE TOMORROW. PARTLY
CLOUDY SKIES ARE ANTICIPATED TO BE OBSERVED TOMORROW WITH EASTERLY
WINDS ACROSS THE CWA. THE ONLY EXCEPTION TO THIS WILL BE ACROSS
THE KS/OK BORDER WHERE MOSTLY CLOUDY SKIES WILL BE FOUND
THROUGHOUT THE DAY. THIS IS DUE TO SURFACE LOW PRESSURE LOCATED
SOUTH OF THE AREA AS AN UPPER LEVEL LOW MOVES OVER THE SOUTHERN
PLAINS. AS FOR TEMPERATURES, LOWS OVERNIGHT ARE EXPECTED TO RANGE
FROM THE LOWER 40S ACROSS WEST CENTRAL KANSAS TO LOWER 50S ACROSS
SOUTH CENTRAL KANSAS. HIGHS TOMORROW ARE ANTICIPATED TO ONLY REACH
INTO THE MID TO UPPER 60S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 235 PM CDT SUN APR 12 2015

AT THE BEGINNING OF THE EXTENDED PERIOD, UPPER LEVEL TROUGHS WILL BE
LOCATED OVER EASTERN CANADA INTO NEW ENGLAND AND THE NORTHEASTERN
STATES AS WELL AS OVER WESTERN CANADA INTO NORTHERN CALIFORNIA. AN
UPPER LEVEL RIDGE WILL BE SITUATED FROM THE CANADIAN PRAIRIES INTO
THE NORTHERN PLAINS. FARTHER SOUTH, THE REMAINS OF A SOUTHWESTERN
U.S. CLOSED LOW WILL BE OVER EASTERN NEW MEXICO AND WEST TEXAS. HIGH
PRESSURE AT THE SURFACE WILL EXTEND FROM THE MIDWEST BACK THROUGH
THE CENTRAL HIGH PLAINS INTO NEW MEXICO.

LIGHT WINDS AND COOL DRY AIR ASSOCIATED WITH THE SURFACE HIGH
PRESSURE SHOULD ALLOW TEMPERATURES TO FALL INTO THE UPPER 30S TO LOW
40S ACROSS CENTRAL AND SOUTHWEST KANSAS BY TUESDAY MORNING. THIS IS
CLOSE TO THE LATEST MOS GUIDANCE NUMBERS. IT COULD WIND UP BEING
COLDER THAN THIS BUT MODEL SOUNDINGS SHOW INCREASING MOISTURE IN THE
MID AND HIGH LEVELS OF THE ATMOSPHERE SUGGESTING THAT WE WILL SEE
INCREASING HIGH LEVEL CLOUDINESS OVERNIGHT.

DURING THE DAY TUESDAY, THE SOUTHERN PLAINS UPPER LOW CONTINUES TO
WEAKEN AS IT LIFTS TO THE NORTHEAST. THE MODELS CONTINUE TO SUGGEST
THAT SOME LIGHT PRECIPITATION COULD OCCUR AS FAR WEST AS CENTRAL
KANSAS TUESDAY AFTERNOON AND EVENING SO WILL MAINTAIN THE SLIGHT
CHANCE FOR SHOWERS CURRENTLY FORECAST FOR THAT AREA.

ALL OF THE MEDIUM RANGE MODELS ARE SHOWING POTENTIAL FOR A PERIOD OF
HIGH CHANCES FOR RAIN AND THUNDERSTORMS DURING THE LATTER HALF OF
THE WEEK. THE UPPER TROUGH OVER THE PACIFIC NORTHWEST IS PROGGED TO
UNDERGO AN ANTICYCLONIC WAVE BREAK WITH A CLOSED OFF LOW DROPPING
INTO THE FOUR CORNERS REGION BY WEDNESDAY NIGHT AND THEN SLOWLY
WOBBLING SOUTH AND EAST THROUGH NEW MEXICO INTO FRIDAY. THIS WILL
DRAW MOISTURE UP FROM THE GULF OF MEXICO INTO THE CENTRAL HIGH
PLAINS. IF MODEL SOLUTIONS CONTINUE THIS TREND, SHOWERS AND
THUNDERSTORMS COULD INCREASE ACROSS WESTERN KANSAS BY LATE WEDNESDAY
AND CONTINUE INTO THE WEEKEND, DEPENDING ON THE MOVEMENT OF THE
UPPER LOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1228 PM CDT SUN APR 12 2015

VFR CONDITIONS WILL PREVAIL THIS AFTERNOON INTO THE EVENING WITH
DECREASING MID LEVEL CLOUDS. WINDS WILL GENERALLY BE FROM THE
SOUTH SOUTHWEST AROUND 12 KNOTS GUSTING TO AROUND 20 KNOTS THIS
AFTERNOON. WINDS THEN SHIFT TO MORE OF A NORTHERLY DIRECTION
AROUND 20 KNOTS WITH GUSTS AROUND 30 KNOTS SOMETIME AFTER 00Z AS A
COLD FRONT MOVES ACROSS THE TAF SITES. THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE DDC AND HYS TERMINALS LATE THIS
AFTERNOON INTO THE EVENING. HOWEVER, A BETTER CHANCE OF
THUNDERSTORMS WILL BE FOUND FARTHER EAST AND HAVE DECIDED TO LEAVE
THE THIS OUT OF THE TAFS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  66  42  66 /  20  10  10  10
GCK  45  66  40  67 /  10  10  10  10
EHA  46  64  40  67 /  10  10  10  10
LBL  49  66  42  66 /  20  10  10  10
HYS  44  69  39  69 /  10   0  10  10
P28  52  68  43  66 /  50  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA_42
LONG TERM...GERARD
AVIATION...HOVORKA_42
Hazardous weather outlook, Apr 12, 3:18 AM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
418 AM CDT SUN APR 12 2015

KSZ030-031-043>046-061>066-074>081-084>090-130930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
418 AM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  HAZARDS WEATHER RISK...

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/?N=HWO

In the hours before

Special weather statement, Apr 12, 4:42 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT SUN APR 12 2015

KSZ065-079-122330-
EDWARDS KS-PAWNEE KS-
542 PM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND NORTH CENTRAL
EDWARDS COUNTIES UNTIL 630 PM CDT...

AT 542 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF KINSLEY...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LARNED...GARFIELD...ASH VALLEY...FRIZELL...ZOOK AND SANFORD.

LAT...LON 3796 9937 3803 9943 3831 9921 3807 9894
TIME...MOT...LOC 2242Z 223DEG 19KT 3800 9938

FINCH
Special weather statement, Apr 12, 4:46 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT SUN APR 12 2015

KSZ079-122330-
EDWARDS KS-
546 PM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD AND WEST
CENTRAL EDWARDS COUNTIES UNTIL 630 PM CDT...

AT 546 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OFFERLE...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KINSLEY AND OFFERLE.

LAT...LON 3790 9931 3781 9955 3783 9957 3788 9957
      3801 9950 3797 9940
TIME...MOT...LOC 2246Z 226DEG 30KT 3785 9955

FINCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Pawnee

When
April 12, 4:46 PM CST
Where
Pawnee County, 5.14 mi SW of Garfield
Measured
0.88 in hail
Reported by
Public
Coordinates
38.030, -99.320

Thunderstorm Wind, Pratt

When
April 12, 6:36 PM CST
Where
Pratt County, Sawyer
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.500, -98.680

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Barber

When
April 12, 7:10 PM CST
Where
Barber County, 4.3 mi SE of Isabel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.430, -98.490

Wind gusts were estimated to be 60 MPH. A top of a well house was blown off. There was also dime sized hail.

Hail, Barber

When
April 12, 7:10 PM CST
Where
Barber County, 4.3 mi SE of Isabel
Measured
0.75 in hail
Reported by
Public
Coordinates
37.430, -98.490

There was also 60 MPH winds estimated at this location.

Hail, Stafford

When
April 12, 7:15 PM CST
Where
Stafford County, 2.81 mi ENE of Stafford
Measured
0.88 in hail
Reported by
Public
Coordinates
37.980, -98.550

Tornado, Barber

When
April 12, 7:18 PM CST to 7:20 PM CST
Where
Barber County, 8.48 mi N of Sharon to 8.77 mi N of Sharon
Rating
EF0
Path length
0.5 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.372, -98.418

This was a brief and weak tornado.

Hail, Barber

When
April 12, 7:23 PM CST
Where
Barber County, 1.79 mi ESE of Uppdegraff
Measured
0.75 in hail
Reported by
Public
Coordinates
37.320, -98.570

Thunderstorm Wind, Barber

When
April 12, 9:30 PM CST
Where
Barber County, 1.1 mi E of Kiowa Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.020, -98.480

One inch diameter tree limbs were broken.

Thunderstorm Wind, Barber

When
April 12, 9:30 PM CST
Where
Barber County, 1.1 mi E of Kiowa Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.020, -98.480

There was also pea sized hail with the 60 MPH wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575242, 575249, 575247, 575253, 575244, 579154, 575245, 575248, 575251.